Hail, Tazewell
- When
- July 9, 2:10 PM EST
- Where
- Tazewell County, 0.88 mi NE of Cedar Bluff
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.090, -81.760
An isolated severe thunderstorm produced penny size hail in Cedar Bluff, Tazewell Co, VA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated severe thunderstorm produced penny size hail in Cedar Bluff, Tazewell Co, VA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 12:47 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT THU JUL 9 2009 .SYNOPSIS... HIGH PRESSURE WILL BE CENTERED ALONG THE ATLANTIC COAST TODAY. AN UPPER LEVEL DISTURBANCE OVER THE OHIO VALLEY WILL CROSS THE MID ATLANTIC REGION THIS AFTERNOON. && .NEAR TERM /THROUGH TONIGHT/... HAVE UPDATED THE FORECAST TO RAISE POPS IN THE SW MTNS/MTN EMPIRE REGION OF SW VA. THEY ARE GETTING PLENTY OF HTG...THE THETA-E RIDGE REMAINS MOSTLY DOWN ACROSS THE SWRN CWA INTO TONIGHT...AND MODELS SHOW CONVECTION DEVELOPING THERE IN LOW LEVEL CONVERGENCE DESPITE THE DOWNSLOPE EAST TO SOUTHEAST FLOW. CONVERSELY...HAVE LOWERED POPS A BIT AND PUT THE HIGHEST POPS LATER IN THE DAY ACROSS MOST OF THE CWA BEYOND NW NC MTNS/FOOTHILLS AND SW MTNS OF VA SINCE A DRIER AIRMASS IS IN PLACE THERE AND IT TAKES MOST OF THE DAY TO BECOME UNSTABLE. STILL LOOKS LIKE A GOOD POTENTIAL FOR HEAVY RAIN. FINALLY...HAVE ADJUSTED MAX TEMPS TODAY BASED ON WHERE THE CLOUDS HAVE SCATTERED OUT AND WE HAVE GOTTEN SOME HEATING. PREVIOUS DISCUSSION... 12Z RNK SOUNDING SHOWS AN EAST TO SOUTHEAST FLOW UP TO NEARLY 800 MBS...WITH A WEAK WEST FLOW OVER TOP OF THAT. A GOOD SOUNDING FOR CONVECTION RE- DEVELOPING AT ONE POINT...EITHER LOW LEVEL BOUNDARIES...OR MORE LIKELY RIDGES ORIENTED NORMAL TO THE E-SE FLOW. LOOKS LIKE WE WILL GET SOME HEATING TODAY...AND PROBABLY REACH THE FCST HIGHS OF MID 70S TO LOWER 80S. WITH DEWPOINTS IN THE LOWER 60S...WE SHOULD BE ABLE TO REACH 1000 TO 1500 CAPES. UPPER LEVEL DISTURBANCE IS STILL EVIDENT ON WATER VAPOR OVER SE OH/ERN KY...MOVG EASTWARD. BOTTOM LINE IS THAT THE CURRENT FCST LOOKS GOOD. I HAVE UPDATED TO RAISE POPS SOME THIS MORNING IN THE NW NC PIEDMONT AND SOUTHSIDE VA WHERE THERE ARE ISOLATED SHOWERS DEVELOPING. I ALSO ADDED IN A CHC FOR LOCALLY HEAVY DOWNPOURS ALONG AND EITHER SIDE OF THE BLUE RIDGE. PREVIOUS DISCUSSION... 1022 MB SURFACE HIGH OVER EASTERN ONTARIO WILL SLIDE ACROSS NEW ENGLAND TODAY AND BE CENTERED ALONG THE NEW ENGLAND COAST THIS EVENING. CLOCKWISE WIND FLOW AROUND THE HIGH WILL RESULT IN AN EASTERLY LOW LEVEL WIND FLOW ACROSS OUR FORECAST AREA TODAY. ABOVE 10 KFT...THE FLOW IS FROM THE OPPOSITE DIRECTION...AND THERE IN LIES OUR WEATHER DILEMMA FOR THE DAY. AN UPPER LEVEL DISTURBANCE OVER THE LOWER OHIO VALLEY IS FORECAST TO SLOWLY MOVE EAST WITHIN THE WESTERLY FLOW ALOFT. THIS FEATURE WILL ACT AS A LIFTING MECHANISM FOR AFTERNOON DEEP CONVECTION. THIS DEEP CONVECTION WILL BE ENHANCED BY THE EASTERLY UPSLOPE FLOW AND SHOULD RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS OUR FCST AREA THIS AFTERNOON...ESPECIALLY IN THE MTNS. MAIN CONCERN WILL BE FOR HEAVY RAIN. IN SPITE OF THE NEAR NORMAL PWATS (AROUND 1.2)...STORMS THAT FORM TODAY WILL BE SLOW MOVING...THE OPPOSING UPPER AND LOWER WIND FLOWS RESULTING IN NET A NET STORM MOTION OF 10 KTS OR LESS. ANCHORING OF STORMS OVER THE MTNS...ESP THE BLUE RIDGE...IS ALSO A GOOD POSSIBILITY. FLASH FLOOD GUIDANCE IS 2 INCHES IN AN HOUR AND CLOSER TO 4 INCHES IN 3 HOURS. WITH GUIDANCE THIS HIGH...DO NOT PLAN ON A FLOOD WATCH ATTM. THE ISOLATED STORM THAT FORMED OVER CARROLL COUNTY LAST NIGHT REMAINED ANCHORED OVER THE SAME LOCATION FOR ABOUT 4 HOURS...AND PRODUCED UPWARDS OF 6 INCHES OF RAIN OVER AN ISOLATED AREA. EXPECT MORE OF THIS SORT OF THING TODAY...LOCALIZED FLASH FLOODING. ASIDE FROM THE HEAVY RAIN THREAT...POTENTIAL FOR HAIL AND DAMAGING THUNDERSTORM WIND WILL DEPEND ON AMOUNT OF SOLAR INSOLATION. THERE IS A GOOD BIT OF CLOUD DEBRIS OVER THE AREA THIS MORNING FROM A DISTURBANCE ALONG THE SOUTHEAST COAST. MODELS HAVE THIS FEATURE SLIDING INTO THE ATLANTIC BY AFTERNOON...SO EXPECT SOME CLEARING IN ITS WAKE. EVEN WITH SUN...LACK OF ANY CAP SHOULD RESULT IN RAPID BUILD-UPS...ESP IN THE MTNS ASSOCIATED WITH THE OHIO VALLEY SHORT WAVE. AS SUCH...EXPECT ACTIVITY TO BLOSSOM EARLY THIS AFTERNOON WITH DEBRIS CLOUD TO FILL THE HORIZON LIMITING ANY EXTREME CLIMB IN TEMPERATURE. THE MAV MOS HAS TRENDED COOLER...BUT I STILL THINK WE HAVE A GOOD SHOT AT REACHING THE 80S EAST OF THE BLUE RIDGE. LOW LEVEL CONVERGENCE IS FORECAST TO PERSIST ALONG THE MOUNTAINS WELL INTO THE EVENING...SO THINK THE SHRA/TSRA WILL ALSO CONTINUE IN TANDEM. KEPT POPS PRETTY HIGH THROUGH ABOUT MIDNIGHT...THEN TEMPERED THEM THEREAFTER. TEMPS TONIGHT SHOULD BE FAIRLY MILD PER RESIDUAL MOISTURE AND CLOUD COVER. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... HIGH PRESSURE WILL BE CENTERED ALONG THE NEW ENGLAND COAST ON FRIDAY WHILE STRETCHING DOWN THE EAST COAST INTO THE CAROLINAS. THIS WEDGE OF HIGH PRESSURE WILL CONTINUE AN EASTERLY FLOW INTO THE AREA THROUGH FRIDAY NIGHT. DIURNAL SHOWERS AND THUNDERSTORMS WILL PRIMARILY BE ALONG THE EASTERN SLOPES OF BLUE RIDGE EARLY FRIDAY AFTERNOON. THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING...OUT FLOW BOUNDARIES WILL HELP SPREAD SHOWERS TO OTHER PARTS OF THE AREA THEN DISSIPATE AROUND 10 PM. THESE STORMS WILL BE SLOW MOVING AND COULD ANCHOR ALONG RIDGES AND PRODUCE A LOCALIZE FLASH FLOOD THREAT. OVERNIGHT FRIDAY INTO SATURDAY MORNING...THE NEW ENGLAND SURFACE HIGH WEAKENS WHILE A NEW CENTER DEVELOPS OVER THE CAROLINAS. WITH HIGH PRESSURE BEING SOUTH OF THE AREA...LIGHT SOUTHERLY WINDS WILL BRING IN WARM HUMID AIR TO THE REGION. AIR MASS THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON ACROSS THE MOUNTAINS. PIN POINTING THE LOCATION WILL BE TOUGH TO CALL AT THIS TIME. WILL BLANKET THE MOUNTAINS WITH A ISOLATED 20 POP DURING THE AFTERNOON AND EVENING BUT THINK SHOWERS WILL BE MORE OF A MISS THAN A HIT. THE BEST CHANCE FOR SHOWERS COULD BE ACROSS THE GREENBRIER VALLEY AS PREFRONTAL CONVECTION MOVES ACROSS THE OHIO VALLEY. ENERGY LOOKS TO STAY WELL TO THE NORTH...THEREFORE WILL ONLY HAVE 20 POPS THERE AS WELL. OVERNIGHT SATURDAY...FRONT SINKS SOUTH INTO CENTRAL KENTUCKY AND SOUTHERN WEST VIRGINIA. THIS BOUNDARY WILL BE THE FOCUS OF CONVECTION FOR SUNDAY. WILL KEEP TEMPERATURES ON THE COOL SIDE FOR FRIDAY AS MODELS DISPLAYING SHOWERS FORMING EARLY IN THE DAY AND THE FLOW REMAINS EASTERLY. TEMPERATURES COULD BE 5F TO 10F BELOW NORMAL FRIDAY. ON SATURDAY...HEIGHTS WILL INCREASE AND WITH A LIMITED THREAT OF SHOWERS...TEMPERATURES WILL REBOUND BACK TO NORMAL. FOR BOTH DAYS...I DID NOT STRAY FAR FROM GUIDANCE. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... SHORT WAVE TROF EXPECTED TO REAMPLIFY NORTHEASTERN UPPER TROF EARLY NEXT WEEK...WITH TROF THEN LIKELY TO FLATTEN AND LIFT NORTHWARD AS CENTRAL AND SOUTHERN PLAINS UPPER RIDGE BUILDS SLOWLY EAST INTO THE SOUTHEASTERN STATES BY MID WEEK. BACKING UPPER FLOW OVER MID ATLANTIC REGION WILL RESULT IN COOL FRONT STALLING IN/NEAR THE MID ATLANTIC REGION LATE IN THE UPCOMING WEEKEND INTO EARLY NEXT WEEK...BEFORE LIFTING BACK NORTH OF THE AREA AS UPPER RIDGE AMPLIFIES OVER THE SOUTHEASTERN STATES. PROXIMITY OF SURFACE FRONT...COUPLED WITH ADDITIONAL RIDGE RUNNING/BREAK OVER SHORT WAVES ORIGINATING FROM CENTRAL AND UPPER PLAINS MESOSCALE CONVECTIVE COMPLEXES...WILL MAINTAIN THREAT OF SHOWERS/THUNDERSTORMS OVER THE BLACKSBURG FORECAST AREA DURING THE LONG TERM PERIOD UNTIL THE UPPER RIDGE DISPLACES ACTIVITY FURTHER NORTH BY MID WEEK. ALL LONG RANGE MODELS FAIRLY CONSISTENT IN FLATTENING OF UPPER FLOW AND EASTWARD EXTENSION OF UPPER RIDGE INTO THE SOUTHEAST AND MID ATLANTIC STATES BY THE MIDDLE OF NEXT WEEK. AS A RESULT...EXPECT TO SEE A GRADUAL WARMING TREND THROUGH THE LONG TERM PERIOD...WITH PERHAPS HOT AND STEAMY WEATHER RETURNING TO MUCH OF THE MID ATLANTIC REGION BY THE MIDDLE OF NEXT WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE ACROSS THE REGION TONIGHT AND INTO FRIDAY. THIS WILL KEEP CONSIDERABLE CLOUD COVER ACROSS THE AREA. MOST OF ANY CONVECTION WILL BE CONFINED TO THE MTNS OF SW VA AND NW NC...SO BLF HAS THE BEST CHC OF SEEING A TSTM. TSTMS SHOULD WEAKEN WITH SUNSET...BUT SHOWERS WILL LIKELY CONTINUE ALONG AND WEST OF THE BLUE RIDGE OVERNIGHT. THIS MAY AFFECT ALL OF THE TAF SITES...BUT PARTICULARLY ROA AND LYH. TONIGHT...MODELS ARE INDICATING THAT THE DEEPEST MOISTURE WILL BE OVER THE MTNS...AND I EXPECT THE LOWEST CIGS THERE. BLF IS EXPECTED TO DROP TO A LOW MVFR CIG- POSSIBLY TO IFR. LWB WILL CLEAR OUT ENOUGH IN THE EVENING TO LIKELY DROP TO VLIFR WITH THE HELP OF SOME RIVER FOG. FURTHER EAST...CIGS WILL BE LOWERING AND LIKELY DROP TO MVFR...BUT WILL PROBABLY BE ON THE HIGHER END. FRIDAY...THE LOW LEVEL SE FLOW GRADUALLY VEERS MORE TO THE SOUTH...SO CIGS WILL ONLY SLOWLY RISE. THERE WILL BE ENOUGH INSTABILITY IN THE AFTERNOON FOR ISOLATED TO WIDELY SCATTERED TSTMS TO DEVELOP...WITH THE BEST CHC ALONG THE BLUE RIDGE AND WESTWARD INTO THE APPLNS. BEST COVERAGE OF TSTMS FRIDAY WILL BE AFTER THIS 24 HR PERIOD DURING PEAK HEATING. ANY THUNDERSTORMS THAT DEVELOP FRIDAY WILL BE GRADUALLY DISSIPATING AFTER SUNSET. WITH A SOUTHERLY LOW LEVEL FLOW...SHOWERS MAY CONTINUE WELL INTO THE NIGHT ALONG THE BLUE RIDGE IN FAR SW VA AND NW NC. ISOLATED TO SCATTERED TSTMS ARE AGAIN POSSIBLE SATURDAY AFTERNOON...MAINLY ACROSS THE MTNS. AGAIN...THIS WOULD MAINLY IMPACT THE BLF- ROA CORRIDOR AND POINTS SOUTH TOWARD THE NC MTNS. STORMS MAY BE MORE WIDESPREAD SUNDAY/SUNDAY NIGHT AND INTO MONDAY AS A COLD FRONT APPROACHES THE AREA FROM THE NORTH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/PM SHORT TERM...RCS LONG TERM...WERT AVIATION...JJ/PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 515 AM EDT THU JUL 9 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 515 AM EDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE POTENTIAL EXISTS FOR SLOW MOVING THUNDERSTORMS TODAY. AS A RESULT ANY HEAVY RAIN THAT OCCURS WITH THESE STORMS MAY CAUSE FLOODING OF POOR DRAINAGE AREAS. ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME WIDESPREAD THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EDT THU JUL 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 5 N FRIES 36.79N 80.97W
07/09/2009 CARROLL VA STORM CHASER
WATER FLOWING OVER BYLLESBY ROAD CAUSED DEBRIS TO COLLECT
ON THE ROAD. A CITIZEN MEASURED 5.70 INCHES OF RAIN ON
BYLLESBY ROAD.
&&
HYSELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT THU JUL 9 2009
VAZ007-091930-
TAZEWELL VA-
223 PM EDT THU JUL 9 2009
...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF RICHLANDS...MOVING EAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR AMONATE AROUND 245 PM...AMONATE AROUND 250
PM...CLIFFIELD AROUND 305 PM AND TAZEWELL AROUND 330 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3720 8179 3721 8177 3725 8175 3724 8171
3721 8167 3721 8154 3725 8150 3723 8124
3721 8128 3720 8128 3701 8148 3700 8154
3700 8157 3710 8183
EXPERIMENTALThe Roanoke radar (KFCX), 132 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189842.